Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 176, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 1998, 3:23 PM CDT for Wayne County, Mississippi; Choctaw County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1998, 3:23 PM CDT (20:23 UTC)
- Expired
- Jun 16, 1998, 4:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Choctaw County, AL, Wayne County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
631 WUUS1 KMOB 162022 RRA SVRMOB ALC023-MSC153-162130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 323 PM CDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA WAYNE COUNTY IN SOUTHEASTERN MISSISSIPPI * UNTIL 430 PM CDT * AT 318 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING SOUTHWARD INTO WAYNE AND CHOCTAW COUNTIES AND WILL LIKELY PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND POSSIBLE LARGE HAIL. THE MOST SEVERE PART OF THIS LINE WILL AFFECT THE NORTHERN PART OF WAYNE COUNTY AND THE CENTRAL PART OF CHOCTAW COUNTY. CITIES MOST LIKELY TO BE AFFECTED IN THESE AREAS ARE HIWANNEE IN WAYNE COUNTY AND NEEDHAM IN CHOCTAW COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 16, 2:05 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 205 PM CDT TUE JUN 16 1998 ATTM...MONITORING RAPIDLY DVLPG CU LN FM 30S JAN-MEI-SELMA. ALL UA DATA / GOES-8 WV IMGRY INDCTS S/WAV TO BE LIFTING OUT WELL TO NE OF RGN WITH BUILDING N GLFMEX RDG. TSTM LN SHUD CONT MOVG SLOLY S THRU LATE AFTERNOON WITH GUST FRONT LFTG UNSTABLE BLYR PARCELS NEAR 4000 J/KG AND PROP UNDER STRENGTH OF ITS OWN OTFLW. GIVEN CLOUD-LYR MEAN WIND VECTOR WUD NOT EXPECT TSTM LN TO MOVE ANY FURTHER S THAN 30-40 MI FROM THE PRESENT LOCATION. COORD WITH SPC AND SVR TSTM WATCH BOX FOR INLAND COs WILL BE ISSUED SOON. THRU ERLY THU ...UPR WIND FLO PTRN REMAINS PROG WITH MIDWEST S/WAV RDG BLDG OVR RGN. BY 48 HR PRONOUNCED RIDGING PRESENT ALL LEVELS. GIVEN SYNOP SITUATION WUD XPCT MID TROP VV- TO REFORM CAPPING INVERSION. ALSO...DESPITE S BLYR WIND FLOW MODELS DEPICT EVIDENT DRYING FROM THE W ONCE AGAIN WITH SFC-850MB MIXR VALUES FALLING INTO 10-11 G/KG RANGE. FWC/FAN HAVE DONE A POOR JOB WITH MIN TEMPS PAST FEW NITES SO WL UP THESE A BIT GIVEN RISING MODELS THKNS FCST. XPCT TREND OF MID 90 INLAND TEMPS TO UPR 80 COASTAL MAX TEMPS TO CONT NEXT 2 DAYS. MOB 77/94/78/95 --00 PNS 79/94/79/94 0-00 DTS 79/87/79/87 0000 EVR 76/96/77/96 1-00 23
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:05 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 70 min |
| Jun 16, 3:29 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 76 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.